Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Guest

Pityrosporum Folliculitis Caused By Ecig (Vaping)

Recommended Posts

Guest

Hello folks,

I think I have a bad case of Pityrosporum (Malassezia) Folliculitis caused by vaping an electronic cigarette. I've rationalized the cause as follows:

(1) inhaling massive amounts of vegetable glycerin (a lipid) significantly increases sebaceous gland activity and sebum production, and possibly a layer of vegetable glycerin on the skin.

(2) Pityrosporum yeast feeds on lipids, and therefore has advantageous conditions to grow abnormally.

(3) The vape smoke itself is irritating and can exacerbate the problem.

I've had this problem for around 6 months, and on the worst days my entire face and neck have been covered in the tiny bumps associated with the condition. I've visited many dermatologists and been on antibiotics for 6 months, which haven't helped. Now I'm taking anti-fungals with anti-biotics, and quit the ecig 5 days ago, and improvement is slow.

Last night I tried Nizoral 2% cream for the first time. My skin is significantly better this morning. The cream produced an uncomfortable burning sensation and made the folliculitis very red, but now I can see a clear improvement.

I'll let people know how it goes. I imagine I'm not the only person having skin problems after using an electronic cigarette, Many people mention possible allergies to propylene glycerol. I think excess oil in the skin, or irritation from the smoke, can be a problem too.

Link to comment
Share on other sites

You need to get off the antibiotics ASAP. That is what's making your condition worse. My PF came on after a round of antibiotics. The antibiotics kill the good bacteria on your skin, which allows the yeast (PF) to overgrow. Antifungals will give you temporary relief. The only way to get rid of this for good is to return back to the skin the good bacteria that was killed off.

Link to comment
Share on other sites

Old thread, but I've just discovered this and thought I'd share some advice for anyone else lurking.

I had been suffering with folliculitis around my beard and moustache area on and off for 4 years. Essentially, its lots of little pus-filled inflamed hair follicles. It started around late 2016 in my mid-twenties. I'd never suffered from any kind of acne before. I'd tried various anti-microbial washes and hygiene routines but it never improved (e.g. washing my face regularly and always using clean face cloths, towels, bedding etc... I'd even clean my e-cig and drip tips etc. with isopropyl alcohol to sterilise them!).

I'd been on multiple courses of anti-biotics (Lymecycline) which always cleared it up, however it always came back after a few months.

In September of 2020 I decided to quit vaping for a while, largely because of COVID-19 and trying to reduce any risks if I caught it. I'd also just finished a 3 month course of anti-biotics (4th cycle in 4 years...!). I was expecting the folliculitis to come back after about a month - as it always did(!) - but interestingly it never came back. I couldn't understand it at first, however I realised that I started vaping around late 2016 when the acne first appeared.

I've not vaped since September 2020, and as of August 2021 I'm still all clear. I've come to the conclusion that it HAS to be due to the vaping. At first thought it's not an obvious link to make however it explains why the acne was focused around my beard and moustache area (i.e. where I exhale from). I couldn't seem to find any correlation to flavours, nicotine or PG/VG ratio though. I doubt it's an allergy as the symptoms don't match up. It seems most likely that the e-juice ingredients were causing bacterial/fungal growth on my face as the original poster suggested.

If anyone else is struggling with a similar issue and vapes regularly, I highly recommend that you try giving up your vaping for a month or two to see if it helps.

Good luck!

Link to comment
Share on other sites

Antibiotics wreck havoc on the body and can cause fungal infections of the skin. You did not mention you are on antifungals. Have you been diagnosed? Please see a dermatologist and be diagnosed. You'll be prescribe antifungal cream.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×